When the going gets tough

When the going gets tough, the tough get going, OR DO THEY?

In previous blogs I have spoken about experiencing 3 setbacks since my diagnosis for ankylosing spondylitis and my last blog covered the 1st of those.   I’ll now talk about the 2nd setback, which was, by far, the most serious.

They say setbacks are great ingredients for a story so off we go.

I was being monitored by my Rheumatologist using The Bath Ankylosing Spondylitis Disease Activity Index (BASDAI) which is the gold standard for measuring and following disease activity.  The Index contains 10 questions related to activities of daily living, which are scored with a rating scale from 0 (no functional impairments) to 10 (maximal impairment).    Given my deteriorating scores it was decided to apply for funding for the biological drug, Humira.   The approximate annual cost of Humira in the UK is over £9,000 per patient based on 26 injections per year so I was very grateful for this opportunity.

There is no cure for ankylosing spondylitis and the medication I had been prescribed only helped to reduce the inflammation that causes pain and stiffness, they don’t stop the disease progressing.  The biologic medications suppress immune system activity, thereby decreasing ankylosing spondylitis disease activity and symptoms. In some people they slow the progression, treat peripheral joint pain and treat spinal pain.  This was great news for me and the prospect of swapping loads of pills for one injection every two weeks was superb.

You take Humira at home, using a syringe or a pen device that already contains the medication. You cannot take it by mouth, because the human digestive system would destroy the active ingredient.  I was a bit nervous about sticking a needle into my leg, but the benefits associated with injecting the drug significantly outweighed the psychological effort required to inject myself.

Dr Google had been on holiday for a while but I was sure he would return to point out the challenges ahead.  However, for now, I was excited about the prospect of living with reduced pain and a lower risk of having a knotted, twisted, gnarled spine that resembled a dead old tree, the vision I had created in my mind.

One of the warnings I was given by my Rheumatologist was that Humira does affect the immune system and can lower your ability to fight infections.  I was given a flu jab and was well aware that I was potentially exchanging one set of challenges for different ones, but I was happy with the risk I was taking.   I also had blood tests, the results of which were all OK, so I was starting this new medication from a good baseline.

I was delighted when my funding came through and my first batch of Humira injections were delivered to my door, a bit like Amazon prime.  My package arrived containing all sorts of interesting things; it included a separate bin for used injection pens and a patient alert card which tells people that you’re taking the drug in case of a medical emergency.  I thought that airport security was going to be a new experience from now on too.

The first injection is carried out under supervision at the hospital.  They don’t do it for you, just guide you through the process.  It all happened seamlessly, it was easier than I imagined,  and I was off on the road to a new, pain free lifestyle.

When I got home,  Dr Google was waiting for me and pointed out a number of risks associated with Humira which I needed to be aware of.  In addition to a reduced ability to fight infection the list was relatively long, and I studied it in detail just in case!  The one that really stood out was the necessity to get emergency medical help if you have signs of an allergic reaction, particularly hives, difficulty breathing or swelling of your face, lips, tongue, or throat.  It didn’t sound very nice, so this point was duly noted and stored in the drugs compartment of my brain.

So, here’s where the setback starts.  I noticed a rash around the injection site on my leg.  Dr Google and I quickly assessed that some people do indeed get a rash around the injection site but, at this stage, no need to worry.  The next day the rash had spread, but only to the rest of my leg so I still carried on as normal.  On Sunday morning my rash was in full party mode, it had taken over my whole body including my chest, neck, face and tongue. 

A&E is an interesting place to visit a Sunday morning; you can still smell Saturday night’s alcohol.  Given that I was taking Humira, the staff at A&E needed to speak to a Consultant to agree what to do with me.

Sunday was also a cricket day for Jamie.  I love cricket; my uncle played at a reasonably high level and as a child I enjoyed the peace and tranquillity associated with watching this wonderful game and this feeling had never left me.  As the wife of a cricketer, there are 3 things you learn very quickly

  1. Never walk behind the bowler’s arm during an “over”
  2. Don’t say “never mind, it’s only a game” when a batsman is “out” and walking off the field
  3. Never pull out on the morning of a game and let your team mates down

Taking the latter point into consideration, I was keen to get cracking and find a resolution to my dilemma.  Jamie is my rock in these situations; I always joke that I go around creating the catastrophes and Jamie is always there to make everything OK again.  Anyway, the consultant was contacted, and it was agreed that because of my “severe flare-up” steroids would be given, intravenously (injected into a vein) to achieve the quickest response.   Fortunately, I was at A&E as this only takes place in hospital.  Once the injection was done, you can then leave and start on a course of oral steroids.

The nurse explained that I might have a burning or tingling sensation around my bottom during this steroid injection into my vein.  It usually goes away once the injection finishes and it is normally given slowly to try and prevent this.  Well, if you have ever had intravenous steroid, you won’t want it again, I assure you!  I reckon my nurse injected it like a supersonic rocket; A&E certainly knew I was there.

So, there I was, leaving the hospital with my hopes dashed and back on more pills than I started on at the beginning of my journey.   The true definition of a setback is an interruption in progress and how long this interruption would remain, I didn’t know.

I concluded that not only had my mind rejected the drugs previously but now my body was rejecting them too. 

Thank you for reading my story.  My next blog will cover my 3rd setback and, yes, I can confirm that when the going gets tough, the tough do get going!

Until next time xxx

2 thoughts on “When the going gets tough

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: